Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Testosterone for Women with High Fatigue (TESTOSTERONE REPLACEMENT FOR WOMEN, 2011)
Mar 28, 2011

Diagnosed 6 years ago with 1-digit t-cells, currently am undetectable, with t-cells close to 300. Switched off AZT to Atripla 2 years ago and all was good. For the past 4 months am becoming overwhelmingly fatigued - have to work, but almost too tired and weak to do so...and getting worse. All Bloodwork is good, outlook pretty positive, but my testosterone is low for a woman. Insisted on having it tested, because a fellow HIV Lady with symptoms mirroring mine was put on testosterone gel over a year ago and it made a huge difference for her. My HMO Kaiser refuses to try testosterone replacement, because the FDA hasn't approved this for women...put me on B12 shots instead, which are NOT working. Any suggestions? Getting very worried and a little scared. Wish I knew what was wrong. Thanks so much!!

Response from Dr. Frascino

Hi,

HIV-associated fatigue is remarkably common and it can be phenomenally annoying. The underlying cause often turns out to be multifactorial. In other words there are usually several underlying causes working in tandem to zap our zip. Take a read through the chapter dedicated to causes of fatigue in the archives for a more thorough discussion of the common and not-so-common causes. Your HIV specialist should conduct a thorough evaluation to identify all the underlying causes and then treat each specific condition. (We have a chapter in the archives devoted to treatment of fatigue as well.)

Hormonal imbalances are one of the common causes of HIV-associated fatigue. Testosterone supplementation is appropriate in women who have physiologically low levels. (Replacement doses are much lower than what we use in men.) If your Kaiser HIV specialist won't prescribe testosterone replacement, ask for a referral to an HIV-knowledgable endocrinologist. (They are the hormone specialists.) The "hasn't been FDA approved for women" excuse really isn't valid. (See below.) B-12 injections would only be helpful if you were B-12 deficient. If your HIV specialist refuses to be reasonable or work cooperatively with you, you'll need to find another HIV specialist or at least get a second opinion.

In addition to pursing testosterone-replacement therapy, don't overlook the importance of searching for other compounding underlying fatigue-inducing problems as well (anemia, psychological issues, drug interactions, occult infections/malignancies, etc.)

Good luck.

Dr. Bob

Testosterone treatment has benefits and few risks for women with HIV Michael Carter Published: 20 May 2009

Long-term testosterone therapy in HIV-positive women is safe and has significant benefits, researchers report in the May 15th edition of AIDS. The US investigators found that 18 months of testosterone treatment improved women's lean body weight, bone density and mood, without causing side-effects.

Earlier research has shown that HIV-positive women frequently have hormone deficiencies, including low levels of testosterone. This has been associated with reduced lean body mass and bone mineral density, as well as poorer quality of life. Short-term studies have demonstrated that these can be improved with testosterone treatment, and that this therapy does not involve a significant risk of side-effects.

Investigators from the Massachusetts General Hospital and Harvard Medical Study wanted to see how safe and effective longer-term testosterone therapy was in HIV-positive women.

They therefore designed a placebo-controlled trial involving 25 women aged between 18 and 55 years. On recruitment to the study, the women all had a free testosterone level below 3.0pg/ml, the normal median range for women. Furthermore, all had low bone mineral density and low body weight (average body mass index being 22.8kg/m2). The women were assessed at regular intervals over an 18-month period and the outcomes measured were changes in testosterone levels, lean body mass, bone mineral density, mood and sexual function. The safety of testosterone treatment was assessed by monitoring blood lipids and liver function, hair pattern, acne, and menstrual cycle.

A total of 13 women were randomised to receive testosterone therapy at a dose of 300mg twice weekly. The remaining twelve women received a placebo.

Levels of testosterone increased significantly in the women who received the treatment but remained essentially unchanged in those randomised to take the placebo (p = 0.001).

Body mass index (p = 0.03), weight (p = 0.03) and lean body mass (p = 0.04) all improved significantly in the women who received testosterone, but remained stable in those taking the placebo.

Furthermore, testosterone therapy was associated with improvements in bone mineral density in the hip (p = 0.02) and thigh (p = 0.01). By contrast, slight losses in bone were observed in the women who received the placebo.

Treatment with testosterone also improved quality of life, with women who received this treatment having lower depression scores after 18 months than those who took the placebo (p = 0.02). In addition, testosterone treatment was associated with fewer problems affecting sexual function (p = 0.01).

There was no evidence that testosterone treatment caused side-effects. Lipid levels were comparable in the women who received treatment and the placebo, as was liver function. Nor did testosterone therapy cause changes in hair patterns or the menstrual cycle. Furthermore, the investigators found that testosterone was not associated with acne.

"This study is the first to investigate the effects of testosterone use over 18 months among HIV-infected women", write the investigators. They add "we now show that testosterone is well tolerated over a long treatment periodwe demonstrate that testosterone use among HIV-infected women with relatively low androgen levels, weight, and bone mineral density resulted in a significant increase in lean mass, weight, bone mineral densityand improvement in quality of life".

As earlier research has suggested that many HIV-positive women have low testosterone levels, the investigators believe that "a sizable populationmight benefit from testosterone administration."

They note the safety of testosterone therapy writing "study-related adverse events were similar between groups". However, as the study population was small, the investigators conclude, "further studies of long-term testosterone are necessary in women with HIV, as this treatment strategy may ultimately prove useful for the large number of women with low androgen levels, bone loss, and reduced quality of life."

Reference Dolan Looby SE et al. Effects of long-term testosterone administration in HIV-infected women: a randomized, placebo-controlled trial. AIDS 23: 951-59, 2009.


Previous
Smoking
Next
CD4 has gone from 384 to 296 in 4 months

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement